Alert archive / Texas / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 252, NWS Amarillo, TX

July 30, 1992Armstrong County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 30, 1992, 7:21 PM CDT for Armstrong County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1992, 7:21 PM CDT (00:21 UTC)
Expired
Jul 30, 1992, 8:00 PM CDT
In force
39 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Armstrong County, TX

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:40 PM CDTHail 1Armstrong, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1992-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1992-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2547 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 310021
SVRAMA
TXC011-310100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
721 PM CDT THU JUL 30 1992
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  800 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS
 
IN THE TEXAS PANHANDLE
 
   ...EASTERN ARMSTRONG COUNTY
 
AT 720 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM AROUND 8 MILES
NORTH OF GOODNIGHT IN NORTHEAST ARMSTRONG COUNTY. THE STORM WAS
DRIFTING SOUTH AT 15 MPH. LISTEN TO YOUR NOAA WEATHER RADIO FOR THE
LATEST INFORMATION ON THIS AND OTHER STORMS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTLRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:00 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 2:00 PM CDT, 5 hours 21 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CDT THU JUL 30 1992

CD FRONT MOVG SLOWLY THRU SRN TX PNHDL TOWRDS NRN SOPLNS. AMA RADAR
NOW DETECTING CONVECTION FORMING ALONG THIS BOUNDARY. LOOKS LIKE MAIN
PRECIP ACTION WILL BE S OF FCST AREA...AND AM LEANING PRETTY MUCH WITH
PREV PCKG...THAT IS...NO POPS NRN ZNS...AND LESS THAN 20 POPS AT BEST
FOR SRN SECTIONS TNGT. NGM POP SEEMS TOO HIGH FIRST PERIOD. OTHERWISE
...MODELS IN AGREEMENT IN MAINTAINING NWRLY FLOW ALOFT OVER PNHDLS
WITH RDG ANCHORED IN SWRN US AND TROF OVER ERN US. LITTLE CHANGE SEEN
THRU 48 HRS. WILL PROBABLY INSERT LOW POPS 3RD PERIOD FOR AT LEAST
NWRN HALF TO ACCOUNT FOR TSTMS ROLLING OFF FROM SERN CO/NE NM...AS IS
TYPICAL THIS TIME OF YEAR. LFM/NGM MOS TEMPS PLAUSIBLE. LBBWRKAMA
ZONES WILL BE AVAILABLE BY 3 PM. PRELIM NUMBERS FOLLOW.

AMA 60/84/62/88 1111
GUY 59/87/63/89 1111

.OK...NONE.
.WT...NONE.

ANDRADE

In the hours before

Special weather statement, Jul 30, 4:12 PM CDT, 3 hours 9 minutes before
TXZ001>009-NMZ005-009-013-OKZ001>003-302245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
415 PM CDT THU JUL 30 1992

...SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SWISHER...BRISCOE...HALL...
   AND CHILDRESS COUNTIES IN EXTREME SOUTHERN TEXAS PANHANDLE UNTIL
   10 PM CDT...

THE NATIONAL SEVERE STORMS FORECAST CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR SWISHER...BRISCOE...HALL...AND CHILDRESS COUNTIES IN EXTREME
SOUTHERN TEXAS PANHANDLE UNTIL 10 PM CDT.

LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE
IN THESE AREAS.

REMEBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.  PERSONS IN THESE AREAS
SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR
LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DH
Special weather statement, Jul 30, 4:48 PM CDT, 2 hours 33 minutes before
TXZ001>012-COZ015>017-NMZ005-009-013-OKZ001>004-008-009-012-013-302245-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT THU JUL 30 1992

...SEVERE THUNDERSTORM WATCH FOR SWISHER...BRISCOE...HALL...AND
   CHILDRESS COUNTIES IN THE EXTREME SOUTHERN TEXAS PANHANDLE UNTIL 10
   PM CDT...

AT 440 PM CDT..RADAR INDICATED SCATTERED THUNDERSTORMS IN THE EXTREME
SOUTHERN TEXAS PANHANDLE...THE TEXAS SOUTH PLAINS...EASTERN NEW
MEXICO...AND IN SOUTHWEST OKLAHOMA.  THE STRONGEST STORMS WERE LOCATED
NEAR QUITAQUE...JUST EAST OF TULIA...10 MILES SOUTH OF PORTALES...AND
NEAR VINSON OKLAHOMA.  THE STORMS WERE MOVING SOUTH AT 15 MPH.

AT 430 PM CDT...LAW ENFORCEMENT OFFICIALS IN QUITAQUE REPORTED STRONG
WINDS...HEAVY RAIN...AND UP TO 1/2 INCH DIAMETER HAIL.

GUSTY WINDS...HEAVY RAIN AND HAIL ARE LIKELY WITH THE STRONGER
THUNDERSTORMS.  FLOODING OF ROADWAYS AND LOW LYING AREAS ARE ALSO
POSSIBLE.  PLEASE STABY TUNED TO THIS STATION FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:59 PM CDTSevere Thunderstorm WarningAMAArmstrong61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.